Ritalin, Daytrana Side Effects Linked to Long-Lasting Erection Problems
U.S. drug regulators warn that side effects of Ritalin, Daytrana and other similar drugs used to treat Attention Deficit and Hyperactivity Disorder (ADHD) could result in long-lasting and potentially dangerous erections.
In a drug safety communication issued December 17, the FDA indicates drugs that use methylphenidate as an active ingredient, including Daytrana and Ritalin, can cause a condition known as priapism; an erection that lasts a dangerously long time.
Often lampooned in popular culture, priaprism occurs when blood in the penis becomes trapped, leading to prolonged and painful erections. This may also lead to permanent damage to the penis and leaving men with long-lasting consequences.
Learn More About
Side Effects of Daytrana Patch May Cause Permanent Skin Color Changes and Scarring.Learn More About this Lawsuit See if you qualify for a claim
According to the FDA, data indicates that there are at least 15 known cases of priapism associated with methylphenidate ADHD drugs, with 12 cases reported in patients less than 18 years of age. The FDA warns that boys of this age are less likely to report the problem, due to embarrassment. Two of the patients required surgical intervention, with one ultimately having a shunt implanted and the other requiring needle aspiration.
The FDA warns patients taking the drugs to seek immediate medical care for any erection lasting more than four hours, but also recommends that patients not stop taking the drug without first discussing the situation with their health care professional.
The drug regulatory agency advises doctors to talk to their male patients and caregivers about the risks of priapism from ADHD drugs like Ritalin and Daytrana. The FDA also warns them that another ADHD drug, Strattera, has also been linked to priapism. Four other patients taking ADHD drugs that use amphetamines as active ingredients have suffered the same problem, but they were also taking other drugs at the time, leaving the FDA unable to determine which drug caused the problem.
ADHD Drug Side Effects
The safety warning comes amid growing concerns over the potential side effects of ADHD drugs, which have been increasingly used in recent years as the number of children diagnosed with ADHD has increased.
In January, an analysis of Daytrana adverse event reports received by the FDA found that Daytrana patch problems were reported more often than all other ADHD drugs. Even though the drug only accounts for 3% of sales, Daytrana complaints made up 99% of all ADHD drug adverse events in the second quarter of 2012.
A 2009 report revealed Ritalin and other ADHD medications may be linked to fatal heart problems in children. The study found ADHD drugs increased a child’s risk of sudden death due to heart problems, such as sudden cardiac events. The FDA warned parents of the possible side effects of these medications, but still cautioned them not to stop taking the drugs.
However, a more recent study published in the journal Pediatrics in 2011 took an in depth look at the effects of many ADHD drugs. The researchers found there was no heightened risk of sudden death in children. A followup study funded by the FDA concurred with the findings of the 2011 study, showing children taking ADHD drugs did not suffer heart attacks, strokes or sudden death at higher rates than children not taking the drugs.
Side effects continue to concern health officials considering the widespread usage of ADHD medications. According to the CDC, as of 2007 5.4 million children ages 4 to 17 were diagnosed with ADHD, widening the risk group with boys being 2.8 times more likely to take medication for ADHD than girls. ADHD drugs are used by 3.3 million American children under the age of 20.
"*" indicates required fields
More Top Stories
A Camp Lejeune non-Hodgkin's lymphoma lawsuit blames the death of a woman on her exposure to contaminated water from the military base.
Defendants want to divide the discovery process to focus on the causal links between hair relaxers and cancer.
The FDA has announced it has received 106,000 medical device reports linked to recalled Philips CPAP devices, including nearly 400 deaths.